Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 100, NWS Quad Cities, IA

June 26, 2020Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2020, 7:07 PM CDT for Van Buren County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 7:07 PM CDT (00:07 UTC)
Expired
Jun 26, 2020, 7:40 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:44 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 26, 6:44 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Fri Jun 26 2020

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 235 PM CDT Fri Jun 26 2020

A mid-level vorticity max/MCV was noted on GOES WV imagery early
this afternoon along the Minnesota-Iowa border, near Rochester and
Decorah. Forcing from this disturbance has already led to the
development of a few severe storms, but well north of our CWA (west
of La Crosse).

The morning warm air advection showers and storms have largely
shifted east of the local forecast area, which has been replaced by
some clearing in the mid-level clouds. Warm air advection from
southwest winds and periods of sun have pushed surface temps into
the low to upper 80s south of highway 30. Expect further boundary
layer heating and destabilization through the afternoon with
dewpoints into the lower 70s. This will set the stage for a round or
two of potentially strong and severe storms later this afternoon
into tonight.

&&

.SHORT TERM...(This Evening through tonight)
ISSUED AT 235 PM CDT Fri Jun 26 2020

Main Message:

There is an Enhanced risk for severe storms approximately in the
counties along and north of I-80 for this afternoon into tonight. A
Slight risk extends southward through the remainder of the forecast
area. The primary threats are damaging winds and localized flash
flooding. There is also a risk for large hail and a few brief
tornadoes.

Today and Tonight

Forecast remains on track from yesterday with scattered storms
expected to redevelop during the mid to late afternoon along a
surface boundary situated across the western to north-central CWA.
Unidirectional deep layer shear and cold pool organization should
result in upscale growth into a few linear segments or a dominant
MCS structure as this activity slides to the ESE following forward-
propagating Corfidi vectors. HREF mean SBCAPE peaks between 2000-
3000 J/kg late this afternoon so plenty of instability for a few
severe storms. And deep layer shear, at 30-40 kts, is expected to be
a bit higher than previously forecast due to augmentation from the
MCV.

While low-level winds are veered, somewhat limiting the tornado
potential, west-to-east oriented 0-3 km shear vectors of 30-35 kts
would be sufficient for meso-vortex generation with eastward moving
liner segments this afternoon and evening. This is something we'll
have to monitor closely.

Hi-res guidance this morning has hinted at the possibility for two
main rounds of convection. 1) The first would be from the mid
afternoon into the evening across the central to northern CWA and
pose primarily a wind threat, and lower risk for hail and tornadoes.
2) The second round may develop tonight (mostly south of I-80) as a
nocturnal low-level jet with significant moisture advection begins
to impinge upon a west to east boundary. This setup along with
slower storm motions and potential back building would shift the
primary threat to flash flooding. PWATs up near 2" and warm cloud
depths/freezing level up to 14.5 kft could support localized
rainfall amounts of 2-3+" from this secondary round. Uttech

.LONG TERM...(Saturday through Friday)
ISSUED AT 235 PM CDT Fri Jun 26 2020

Key Points

1) Active/stormy pattern will continue through much of next week

2) Seasonal summertime heat and humidity will prevail

Saturday and Sunday...

The cold front now appears stall across the southern portion of the
CWA and then linger somewhere between I-80 and the Iowa and Missouri
border and into central Illinois into early Monday. This will bring
shower and thunderstorm chances to the area through Monday. The SPC
has a Marginal risk for severe storms across areas along and south
of Highway 34 from Ottumwa to Galesburg for Saturday. The main risk
appears to be locally damaging winds and a marginal hail risk.
Locations north of Highway 30 and west of the MS River may stay dry
on Saturday. There are better chances for showers and non-severe
storms on Sunday across the entire CWA. Given the warm and humid air
mass in place, heavy rainfall will still be a possibility.

From Monday on...

Models diverge beyond Monday with overall timing and placement of
weather features. It appears there will be low pressure in the
plains with a cold front, which will slowly progress east into the
upper midwest mid to late week. In addition, there will be some
upper level waves passing within reach of the area to warrant pops
on nearly a daily basis. The forecast blend has slight to chance
pops through much of the extended period, but believe there will be
several dry hours. The best chances for rain are currently forecast
for Monday morning and then Monday and Tuesday afternoons. Have
lowers pops though much of the extended, capping them in the high
end chance category.

Temperatures will for the most part be in the 85 to 90 degree range
through much of next week. With dew points remaining in the upper
60s to low 70s (mid 70s at times), heat indices will be slightly
warmer than the actual temperature reaching into the low to mid 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 644 PM CDT Fri Jun 26 2020

A slow moving front pushing through the area this evening will be
the focus for thunderstorms this evening, which will primarily
impact BRL, and to a lesser extent MLI. These will produce periods
of heavy rainfall and IFR conditions, mainly before 04Z. Widely
scattered showers and thunderstorms will be possible overnight
over southeast Iowa, but these are too low confidence to mention
in the forecasts. Storms are mainly southeast of CID and DBQ,
where VFR conditions will prevail overnight through Saturday
morning. All sites should be VFR Saturday, before isolated
thunderstorms redevelop in the afternoon. These are included with
prob30 groups at CID, MLI and BRL.

&&

.HYDROLOGY...
Issued at 1140 AM CDT Fri Jun 26 2020

The latest river forecasts have adjusted forecast crests on some
gaging sites along the Iowa, Cedar and Wapsipinicon rivers
downward some. The biggest change was the Cedar River at Cedar
Rapids where the river will not reach major and in fact has
already crested and was falling.

The forecast for the Wapsipinicon River at DeWitt remains on track
to crest near 13 feet Sunday.

Otherwise, minor to moderate flooding is occurring or forecast
along much of the Cedar, Wapsipinicon and Iowa rivers over the
next several days.

Flood Watches continue for the Mississippi River at Gladstone and
Burlington. Burlington is currently forecast to just touch flood
stage Tuesday and Gladstone Monday evening also near flood stage.
With forecasts continuing to change at these sites with a general
lowering trend, forecast confidence remains low that these sites
will reach flood stage and thus the flood watches remain in effect.

Looking ahead, there are chances for thunderstorms this weekend
into much of next week but there will also be plenty of dry hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...Sheets
HYDROLOGY...Haase
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
300 PM CDT Fri Jun 26 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
300 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight. There is an Enhanced risk for severe storms roughly in
the counties along and north of Interstate 80, and a Slight risk
further south. The primary hazards are damaging winds and
localized flash flooding. There are also low chances for large
hail and a few tornadoes. The greatest severe potential is between
4 PM and 10 PM.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and thunderstorms are possible Saturday through Sunday.
Isolated severe storms are possible on Saturday south of
Interstate 80.

Chances of thunderstorms continue through the remainder of the
week. It is too early to determine the specific hazards from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the outlook area
late this afternoon into tonight.

Uttech/Cousins

In the hours before

Local storm report, Jun 26, 1:58 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       3 SW WINNESHIEK         42.32N 89.57W
06/26/2020  M1.10 INCH       STEPHENSON         IL   TRAINED SPOTTER

            ACCUMULATION SINCE MIDNIGHT.

&&

TJG
Special weather statement, Jun 26, 5:55 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
555 PM CDT Fri Jun 26 2020

IAC087-101-111-177-183-270000-
Henry-Van Buren-Washington-Jefferson-Lee-
555 PM CDT Fri Jun 26 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
SOUTHEASTERN WASHINGTON...JEFFERSON AND NORTHWESTERN LEE COUNTIES
UNTIL 700 PM CDT...

At 553 PM CDT, strong thunderstorms were clustered near Douds, or 10
miles southwest of Fairfield, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fairfield, Mount Pleasant, Keosauqua, New London, Winfield, Wayland,
West Point, Batavia, Birmingham, Milton, Bonaparte, Salem,
Libertyville, Stockport, Lockridge, Maharishi Vedic City, Olds,
Packwood, Hillsboro and Franklin.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 9148 4116 9148 4116 9138 4081 9138
      4081 9141 4080 9138 4066 9138 4066 9216
      4116 9218
TIME...MOT...LOC 2253Z 257DEG 41KT 4090 9212

Wolf
Local storm report, Jun 26, 6:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     1 W WARREN              42.50N 90.00W
06/26/2020                   JO DAVIESS         IL   TRAINED SPOTTER

            LARGE TREE DOWN THAT WAS SOMEWHAT ROTTED
            THROUGH, BUT ESTIMATED WINDS TO BE 55-60
            MPH.

&&

TJG
Local storm report, Jun 26, 6:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 W WARREN              42.50N 90.00W
06/26/2020                   JO DAVIESS         IL   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            W WARREN. LARGE TREE DOWN THAT WAS SOMEWHAT
            ROTTED THROUGH, BUT ESTIMATED WINDS TO BE
            55-60 MPH.

&&

TJG
Special weather statement, Jun 26, 6:35 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
635 PM CDT Fri Jun 26 2020

ILC011-073-195-270000-
Whiteside-Henry-Bureau-
635 PM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WHITESIDE...NORTHEASTERN HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL
700 PM CDT...

At 635 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Tampico to Atkinson. Movement was east at
40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Walnut, Tampico, Hooppole, Deer Grove, Ohio, Yorktown, Manlius, New
Bedford, Thomas, Leon Corners and Normandy.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4140 8961 4144 9012 4167 8986 4168 8963
      4159 8963 4158 8942
TIME...MOT...LOC 2335Z 269DEG 35KT 4163 8980 4144 9000

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:05 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry25 min
Jun 26, 7:45 PM CDTSpecial Weather StatementDVNKeokuk45 min
Jun 26, 8:44 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Jefferson, Keokuk, Louisa, Muscatine and 1 more61 min
Jun 26, 9:00 PM CDTSevere Thunderstorm WarningDVNHenry30 min
Jun 26, 9:06 PM CDTRiver Flood WatchDVNDes Moines, Louisa62 hr
Jun 26, 9:54 PM CDTFlash Flood WarningDVNKeokuk, Washington8 hr
Jun 27, 12:08 AM CDTSpecial Weather StatementDVNLee37 min
Jun 27, 12:33 AM CDTSpecial Weather StatementDVNLee27 min
Jun 27, 2:29 AM CDTSpecial Weather StatementDVNJefferson31 min
Jun 27, 7:48 AM CDTSpecial Weather StatementDVNKeokuk, Washington57 min
Jun 27, 10:29 AM CDTRiver Flood WarningDVNDes Moines5 days
Jun 27, 10:29 AM CDTRiver Flood WarningDVNDes Moines, Lee5 days
Jun 27, 2:48 PM CDTSpecial Weather StatementDVNKeokuk, Washington57 min
Jun 27, 3:28 PM CDTSpecial Weather StatementDVNIowa, Johnson62 min
Jun 27, 3:37 PM CDTFlash Flood WarningDVNJohnson2 hr
Jun 27, 4:52 PM CDTSpecial Weather StatementDVNIowa53 min
Jun 27, 5:08 PM CDTFlash Flood WarningDVNCedar, Johnson, Linn83 min
Jun 27, 1:14 AM CDTSpecial Weather StatementDVNHancock31 min
Jun 27, 3:48 PM CDTSpecial Weather StatementDVNPutnam27 min
Jun 27, 5:01 PM CDTSpecial Weather StatementDVNMcDonough44 min
Jun 27, 1:37 AM CDTSpecial Weather StatementDVNScotland23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.